In recent years, Iran has seen a rise in the prevalence of stimulant abuse, including from methamphetamine, methylphenidate, and ecstasy [1, 3, 4]. The hidden nature of stimulant abuse among family members has also resulted in a dramatic increase in the frequency of accidental stimulant toxicity in children. Even though accidental opioid poisonings remain more common in Iranian children , this change in adult drug use patterns presents a challenge for clinical practice, since no appropriate antidote exists for stimulant poisoning . The most common signs and symptoms of stimulant toxicity in children are irritability, agitation, hyperactivity, ataxia, seizure, inconsolable or constant body movements, roving eye movements, cortical blindness, hyperthermia, tachycardia, hypertension, vomiting, respiratory distress, and rhabdomyolysis .
Benzodiazepines (BZOs) are the first-line medications in the treatment of toxicity from stimulants, including methamphetamine. Management of agitation is the cornerstone in the treatment of methamphetamine poisoning, which can prevent further complications including hyperthermia, hypertension, hallucination, delirium, and rhabdomyolysis.
BZO treatment can control methamphetamine-induced agitation and prevent seizures simultaneously. BZOs bind to the GABA receptors, which increase chlorine release into the neurons and result in anti-anxiety, anti-convulsive, and sedative effects . They are generally intravenously administered until the patient becomes symptom-free and calm.
However, in pediatric patients, access to and maintenance of the intravenous (IV) line is a major concern, especially in younger children and in busy wards. A child may not cooperate with the treating team, and the IV line may be lost during the treatment process due to the child’s movements. IV administration of BZOs in children needs to be slow and requires respiratory monitoring, as rapid administration of BZOs may induce respiratory depression and apnea [5; 13–15]. This risk is not common with oral BZOs .
Early administration of oral BZOs has been advocated in adult patients with methamphetamine poisoning . However, the role of oral BZOs in the treatment stimulant-poisoned children after initial emergency department (ED) management is unclear, as literature on this subject is sparse. In clinical practice, we have observed that initial IV administration of BZOs does not sedate the child or that it can lead to a recurrence of stimulant toxicity. We hypothesize that the combination of two BZOs may have greater efficacy and safety, in which IV administration acts like a loading dose for oral treatment.
The aim of the current study was thus to evaluate the efficacy of oral BZOs in the treatment of methamphetamine poisoning in children referring to the only pediatric poisoning center in Tehran (Iran) after they were initially managed by administration of IV diazepam. For this purpose, we assigned the patients to two groups of oral clonazepam and oral lorazepam and compared the two treatments in their efficacy in terms of reducing agitation and other manifestations of stimulant toxicity.